ISSN 2149-2263 | E-ISSN 2149-2271 Home      
 
Volume : 22 Issue : 5
Current Issue Archive Popular Article Ahead of Print

   
Quick Search





 
Drug-induced Torsades de Pointes in patients aged 80 years or more [Anatol J Cardiol]
Anatol J Cardiol. 2008; 8(4): 260-265

Drug-induced Torsades de Pointes in patients aged 80 years or more

Yael Paran, Noa Mashav, Oren Henis, Michael Swartzon, Yaron Arbel, Dan Justo
Department of Internal Medicine, Tel-Aviv Sourasky Medical Center, Sackler Faculty of Medicine, Tel-Aviv University, Tel-Aviv, Israel

Objective: We studied all English-written peer-reviewed reports on drug-induced Torsades de Pointes (TdP) in patients aged 80 years or more in order to characterize the clinical circumstances leading to this serious complication.
Methods: Our literature search yielded 24 reports on 25 patients aged 80-95 years with drug-induced TdP. We systematically reviewed each report and recorded the non-modifiable risk factors for drug-induced TdP (i.e., female sex and structural heart disease) as well as preventable clinical circumstances, which might have been associated with drug-induced TdP.
Results: The most prevalent risk factors for drug-induced TdP were non-modifiable risk factors: 22 (88%) patients were female patients and 19 (76%) patients had structural heart disease. Overall, 16 (64%) patients were female patients with structural heart disease. The literature did not report any elderly male patients without structural heart disease. Among the preventable clinical circumstances, which might have been associated with drug-induced TdP, the most prevalent were: administrating QT prolonging agents despite long QT interval (n=11; 44%) and co-administration of two or more QT prolonging agents (n=9; 36%). The most prevalent QT prolonging agents found to trigger TdP were macrolides and quinolones (n=9; 36%). All but three patients had at least one or more preventable clinical circumstances, which might have been associated with drug-induced TdP.
Conclusion: Physicians should be more aware of the risk for drug-induced TdP in patients aged 80 years or more while administrating QT prolonging agents despite long QT interval and co- administrating two or more QT prolonging agents, specifically in elderly female patients with structural heart disease.

Keywords: Nonagenarians, octogenarians, Torsades de Pointes, risk factors


Yael Paran, Noa Mashav, Oren Henis, Michael Swartzon, Yaron Arbel, Dan Justo. Drug-induced Torsades de Pointes in patients aged 80 years or more. Anatol J Cardiol. 2008; 8(4): 260-265

Corresponding Author: Dan Justo, Israel


TOOLS
Full Text PDF
Print
Download citation
RIS
EndNote
BibTex
Medlars
Procite
Reference Manager
Share with email
Share
Send email to author

Similar articles
PubMed
Google Scholar




 
 
KARE Publishing | Copyright 2018 Turkish Society of Cardiology